Paige Barger, ACNP
Presented at SCCM, February 2017
Learning Objectives: Benzocaine is a common over-the-counter oral topical anesthetic. This case highlights the importance of medication reconciliation and patient education in the intensive care unit.
Methods: A 65-year-old woman admitted to the ICU after endovascular aortic aneurysm repair developed hypoxic respiratory failure on post-operative day 5. The arterial blood gas was dark brown with a discrepancy between pulse oximetry and PaO2. Arterial methemoglobin (MetHb) level was 25%. Treatment was started for methemoglobinemia and methylene blue was infused. After review of the medication administration record and interviewing the patient, it was discovered that a benzocaine gel was in her dentures. The dentures were removed and her mouth was cleansed. Her clinical status improved and repeat MetHb was 1.4%. The patient was educated on the use of topical anesthetics. She was discharged 2 days later.
Results: Methemoglobinemia can be deadly. Medications are the leading cause of acquired cases. Common inciting drugs include nitrites, antibiotics, acetaminophen and topical anesthetics (such as benzocaine). Production of MetHb occurs when hemoglobin (Hgb) undergoes oxidation, leaving it unable to bind oxygen. Normal levels of MetHb are less than 1% of total Hgb. Symptoms are level dependent with cyanosis at 10–20%, dyspnea and tachycardia at 30–50% and bradycardia, lactic acidosis, seizures and death at values greater than 50%. Cyanosis refractory to oxygen, discrepancies between pulse oximetry and PaO2, and dark brown blood are signs of methemoglobinemia. Diagnostics include CO-oximetry, arterial blood gas and pulse oximetry. After diagnosis, it is critical to identify the causative agent by reviewing medications. Methylene blue and removal of the causative agent are the first lines of therapy. Methylene blue works by returning MetHb to an unoxidized state. Additional therapies may include ascorbic acid, N-acetylcysteine and hyperbaric oxygen. Due to the many causative agents and fatal consequences, clinical suspicion for methemoglobinemia should remain high in cyanotic patients with refractory hypoxia.